COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Occlusion Within Device (1423)
| Health Effect - Clinical Codes |
Occlusion (1984); No Code Available (3191)
| Date of Event |
12/15/2016
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
Event or Problem Description
On (b)(6) 2015, under general anesthesia, the patient received a main-body graft, an ipsilateral (right) iliac leg graft, and a contralateral (left) iliac leg graft.The devices were deployed and a molding balloon was used without complications or difficulties.No ancillary components were placed.A planned right hypogastric artery occlusion procedure was performed prior to graft deployment.There were no adverse events observed during the procedure.The completion angiogram demonstrated that the endovascular graft was patent with no evidence of a kink or endoleaks.Core lab analysis of the completion angiogram concurred.The patient was discharged on (b)(6) 2015 and no adverse events were reported.On (b)(6) 2015, the one month follow up ct scan and x-ray were performed.The core lab evaluation revealed that the device was patent and intact with no barb separation, stent fractures, component separation, device stenosis, endoleaks, or kinks.On (b)(6) 2016, the six month follow up ct scan and x-ray were performed.The x-ray revealed that the device was intact with no barb separation, stent fractures, component separation, migration, device stenosis or kinks.The ct scan revealed the graft was patent and intact with no migration, barb separation, stent fractures, endoleaks, or kinks.The core lab analysis also noted severe stenosis within the distal end of the right iliac leg (mw: 1820334-2017-00014).On (b)(6) 2016, the twelve month follow up ct scan and x-ray were performed and revealed that the device was patent and intact with no barb separation, stent fractures, component separation, migration, device stenosis, endoleaks or kinks.The core lab analysis also noted severe stenosis within the distal end of the right iliac leg (mw: 1820334-2017-00014).On (b)(6) 2016, the patient was seen for significant pain in the upper thigh and calf of the right leg.A ct revealed a complete occlusion of the right external iliac artery distal to the stent.Site comments indicate findings included ¿candy-wrapper stenosis¿ distal to the stent.A new stent was deployed with several centimeters overlapping the previous stent followed by balloon angioplasty.On (b)(6) 2016 a new stent was deployed with several centimeters overlapping the previous stent followed by balloon angioplasty.The intervention was considered successful and the patient was discharged on the same day.No other adverse events or follow up visits have been reported.
Additional Manufacturer Narrative
(b)(6).Investigation a review of the complaint history, device history record, instructions for use (ifu), trends, and quality control was conducted during the investigation.The complaint device was not returned, therefore no physical examinations could be performed; however, a document-based investigation was performed.There is no evidence to suggest the product was not made to specifications.Review of the device history record shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Instructions are in place to verify that the device is manufactured to specification.The device is shipped with instructions for use (ifu) listing the indications for use, contraindications, warnings, precautions, and the correct deployment procedure.Preoperative cta noted that there was a mild tortuosity of the iliac arteries, which may increase the risk of embolization.Due to the information in the complaint report and the image review, the root cause of thrombus/ severe stenosis in the distal end is "product use or handling related - did not follow instructions/label." this was chosen as the image review provides the evidence of inappropriate ballooning, the physician inflated the coda balloon beyond the stent graft edge into the uncovered iliac artery which could have caused damage of the native artery, resulting in hyperplastic stenosis.In addition to the balloon which contributed to this complaint, the device was deployed more than the maximum overlap of 30 mm, going against the instructions for use and deployment instructions.Therefore, the severe stenosis occurred at the distal end due to "the user not following the ballooning instructions" and a second root cause of stenosis could be "patient condition related to occurrence" due to the mild tortuosity.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.